If one drug doesn’t get you, another one will

While patients often take drugs to lower stomach acid and reduce the chances they’ll develop ulcers from taking their anti-inflammatory drugs for conditions such as arthritis, the combination may be causing major problems for their small intestines, researchers from McMaster University have found.

A team from the Farncombe Family Digestive Health Research Institute has found those stomach acid-reducing drugs, known as proton pump inhibitors, may actually be aggravating damage in the small intestine caused by the nonsteroidal anti-inflammatory drugs, also known as NSAIDs.

In a study published in the medical journal Gastroenterology, principal investigator John Wallace says the extent of the hard-to-detect damage caused to the small intestine has only recently been discovered through use of small video cameras swallowed like pills.

“Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat,” said Wallace. He is director of the Farncombe Institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.

He added that the use of probiotics is being investigated as a potential cure for the small intestine damage.

SOURCE: Press release, McMaster University; “Proton Pump Inhibitors Exacerbate NSAID-Induced Small Intestinal Injury by Inducing Dysbiosis.” Gastroenterology, 2011; DOI: 10.1053/j.gastro.2011.06.075. Abstract online

2 thoughts on “If one drug doesn’t get you, another one will”

Leave a Reply

Your email address will not be published. Required fields are marked *